Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Norman, OK

March 26, 20177 counties in Texas; 5 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Mar 26, 2017, 3:31 AM CDT for 7 counties in Texas; 5 counties in Oklahoma. It took effect at Mar 26, 2017, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2017, 3:31 AM CDT (08:31 UTC)
In effect from
Mar 26, 2017, 2:00 PM CDT
Expired
Mar 26, 2017, 8:00 PM CDT
In force
6 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 39 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS84 KOUN 260831
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
331 AM CDT Sun Mar 26 2017

...Critical fire weather conditions expected today...

OKZ021-033-034-036-037-TXZ083>089-262100-
/O.NEW.KOUN.FW.W.0014.170326T1900Z-170327T0100Z/
Beckham-Harmon-Greer-Jackson-Tillman-Hardeman-Foard-Wilbarger-
Wichita-Knox-Baylor-Archer-
331 AM CDT Sun Mar 26 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND
LOW RELATIVE HUMIDITY FOR SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 8 PM CDT
this evening. 

* WIND...Southwest winds 20 to 25 mph with gusts over 30 mph.

* HUMIDITY...12 to 20 percent.

* TEMPERATURE...78 to 86 degrees.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
361 
WWUS84 KOUN 261917
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
217 PM CDT Sun Mar 26 2017

...Critical fire weather expected late this afternoon through
early this evening...

OKZ021-033-034-036-037-TXZ083>089-270100-
/O.CON.KOUN.FW.W.0014.000000T0000Z-170327T0100Z/
Beckham-Harmon-Greer-Jackson-Tillman-Hardeman-Foard-Wilbarger-
Wichita-Knox-Baylor-Archer-
217 PM CDT Sun Mar 26 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS...

* WIND...Southwest winds 20 to 25 mph with gusts over 30 mph.

* HUMIDITY...12 to 20 percent.

* TEMPERATURE...76 to 84 degrees.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 26, 3:27 AM CDT, 4 minutes earlier.

Area forecast discussion, Mar 26, 3:27 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
327 AM CDT Sun Mar 26 2017

.DISCUSSION...
Main concerns continue to be with regards to severe weather/fire
weather today and severe weather and heavy rain potential mid-
week.

As one system exits another approaches the southern Plains
from the west. This next compact system will move out across the
area late today and tonight. Wavelength between last one and this
one is not long and that is going to limit time for moisture
return to the area. Currently, 60 dewpoints are confined for near
the Texas gulf coast with dewpoints in the 40s well south into
southern Texas. Models have maintained that mid 50s to near 60
dewpoints will make it back into the area ahead of the main wave
later today. Current thinking is isolated to widely scattered
storms will develop along and east of the dryline, that will take
shape across western Oklahoma southward into western north texas,
by mid-afternoon, as insolation/convergence and forcing overcome
capping inversion in place. Some of the high-res convective models
suggest best location/timing would be near hwy 81 from I-40 south
between 4 and 5 pm.

Although wind fields will be favorable for rotating storms and
likely supercell thunderstorms, somewhat limited moisture return
will keep LCL heights rather high, limiting overall tornado
potential. Not to say that a tornado or two could not occur, but
large hail and some damaging winds gusts look to be the main
threats.

As the storm system moves across the Plains tonight, storms will
likely become more numerous, mainly across eastern Oklahoma. There
will be some lingering storm chances across north central and
southeast parts of the area through the night. However severe
chances will likely diminish through the late evening and
overnight period.

Another concern will be fire weather, to the west of the dryline
this afternoon across southwest Oklahoma and western north Texas.
Dry air will work into that part of the area to the west of the
dryline, allowing afternoon RH levels to drop well below 20
percent. Models appear to continue to underestimate surface winds
and with deeper mixing will likely see gusty southwest winds
develop into the area as well. Will issue a Red Flag Warning for
parts of southwest Oklahoma and western north Texas this afternoon
into early evening.

Monday should be dry and cooler as surface high pressure settles
south over the area.

By Tuesday another large storm system will be dropping into the
southern Rockies. As it does it will close off and then move
slowly east into the Plains Wednesday and Thursday. This will
provide the area will an extended period of much needed rain.
Models have shown a trend in developing instability farther north
with this system, so severe weather is a possibility, but still
think main impacts will be with heavy rainfall. Some locations by
Thursday could pick up 2 to 3 inches of rain.

Another dry period is then expected Friday into Saturday before
another large, closed low approaches by late in the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  52  70  48 /  40  30   0   0
Hobart OK         78  50  71  48 /  10  10   0   0
Wichita Falls TX  82  51  75  51 /  20   0   0   0
Gage OK           75  44  71  45 /  20  30   0   0
Ponca City OK     71  50  67  45 /  40  60  10   0
Durant OK         79  59  75  51 /  30  50   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 2 PM this afternoon to 8 PM CDT this
     evening for OKZ021-033-034-036-037.

TX...Red Flag Warning from 2 PM this afternoon to 8 PM CDT this
     evening for TXZ083>089.

&&

23/30
Hazardous weather outlook, Mar 25, 9:38 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
938 PM CDT Sat Mar 25 2017

OKZ004>048-050>052-TXZ083>090-270245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
938 PM CDT Sat Mar 25 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms Sunday mainly
east of a line from Ponca City to Enid to Watonga to Chickasha to
Ringling Oklahoma. There is a slight risk of severe storms west of
the enhanced risk and east of a line from Shattuck to Clinton to
Lawton Oklahoma to Henrietta Texas.

The timing and severity of these storms will depend on the return
of low-level humidity that was pushed to near the Texas gulf coast
by the cold front that went through today. However, sufficient
moisture is expected to return to north Texas and Oklahoma to
support severe thunderstorms developing late Sunday afternoon or
Sunday evening. Supercell thunderstorms will be possible with
hail to the size of golf balls and thunderstorm winds of 70 mph.

Scattered thunderstorms are expected Tuesday through Thursday
across much of Oklahoma and north Texas. Severe storms will be
possible Tuesday and Wednesday, mainly across north Texas and
southern Oklahoma.

.Fire Weather...
Near critical fire weather conditions will be possible on Sunday
over western north Texas and southwest Oklahoma as dry and windy
conditions develop west of a dryline.

.Heavy rain...
Heavy rain is likely across much of Oklahoma and north Texas
Tuesday through Wednesday, especially central and south-central
Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

26/25

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:10 PM CDTSpecial Weather StatementOUNCleveland35 min
Mar 26, 1:21 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma23 min
Mar 26, 2:06 PM CDTSpecial Weather StatementOUNPottawatomie24 min
Mar 26, 2:44 PM CDTSpecial Weather StatementOUNPottawatomie31 min
Mar 26, 4:17 PM CDTSpecial Weather StatementOUNStephens28 min
Mar 26, 4:32 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens43 min
Mar 26, 4:59 PM CDTSpecial Weather StatementOUNMcClain31 min
Mar 26, 5:01 PM CDTSpecial Weather StatementOUNMurray29 min
Mar 26, 5:09 PM CDTSevere Thunderstorm WarningOUNGarvin51 min
Mar 26, 5:20 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain40 min
Mar 26, 5:31 PM CDTSpecial Weather StatementOUNPottawatomie29 min
Mar 26, 5:38 PM CDTSpecial Weather StatementOUNAlfalfa37 min
Mar 26, 5:44 PM CDTSevere Thunderstorm WarningOUNMcClain, Pottawatomie46 min
Mar 26, 5:52 PM CDTTornado WarningOUNGarvin, McClain23 min
Mar 26, 5:53 PM CDTSevere Thunderstorm WarningOUNHarper52 min
Mar 26, 5:53 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie40 min
Mar 26, 5:56 PM CDTSpecial Weather StatementOUNMurray34 min
Mar 26, 6:02 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc43 min
Mar 26, 6:14 PM CDTSpecial Weather StatementOUNAlfalfa31 min
Mar 26, 6:19 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma41 min
Mar 26, 6:21 PM CDTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole39 min
Mar 26, 6:26 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love49 min
Mar 26, 6:30 PM CDTSevere Thunderstorm WarningOUNSeminole30 min
Mar 26, 6:36 PM CDTSevere Thunderstorm WarningOUNAlfalfa22 min
Mar 26, 6:41 PM CDTSevere Thunderstorm WarningOUNHarper, Woods29 min
Mar 26, 6:41 PM CDTSevere Thunderstorm WarningOUNPontotoc49 min
Mar 26, 6:55 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole50 min
Mar 26, 6:57 PM CDTSpecial Weather StatementOUNLincoln33 min

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.